Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 1999, 3:40 PM CDT for Clayton County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 3:40 PM CDT (20:40 UTC)
- Expired
- May 16, 1999, 4:45 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clayton County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:10 PM CDT | Hail 0.75 | Garber, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KLSE 162040 RRA SVRLSE IAC043-162145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 340 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEASTERN IOWA * UNTIL 445 PM CDT * AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR STRAWBERRY POINT OR 45 MILES SOUTHEAST OF DECORAH... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLEPORT AT 400 PM CDT ELKPORT AT 410 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS NELSON/KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 25 minutes earlier.
Area forecast discussion, May 16, 3:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SUN MAY 16 1999 FORECAST CONCERNS THIS PACKAGE ARE ON-GOING SEVERE CONVECTION...PRECIPITATION AMOUNTS AND TEMPERATURES. SEVERE THUNDERSTORMS CURRENTLY TRACKING ACROSS NORTHEAST IOWA HEADED FOR SOUTHWEST WISCONSIN ON NOSE OF BEST MOISTURE AND INSTABILITY. CONVECTION TO CONTINUE THROUGH THE EVENING HOURS WITH GREATEST THREAT OF SEVERE WEATHER ACROSS EXTREME NORTHEAST IOWA AND SOUTHWEST WISCONSIN. 12Z MODELS AGAIN ARE SIMILAR WITH THE OVERALL PATTERN BUT DIFFER WITH THE TIMING OF THE WESTERN TROUGH AND ASSOCIATED SURFACE BOUNDARY. QPF AMOUNTS ALSO VARY GREATLY. THE ETA/AVN ARE NOW THE MORE PROGRESSIVE MODELS WITH THE NGM THE SLOWEST. PREFER THE FASTER ETA/AVN FOR THIS PACKAGE...ALTHOUGH FEEL THE AVN QPF AMOUNTS SEEM OVERDONE ACROSS WISCONSIN AND IOWA. SURFACE BOUNDARY TO CLOSE IN ON THE FORECAST AREA LATER TONIGHT AND MOVE OVER THE AREA MONDAY AS UPPER TROUGH PROGRESSES EASTWARD. MOISTURE CONVERGENCE MAXIMIZES ALONG FRONT AS 35 KNOT LOW LEVEL JET ADVECTS MOISTURE NORTHWARD INTO WISCONSIN. ADDITIONAL CONVECTION NOW DEVELOPING ACROSS SOUTHEAST NEBRASKA TO TRACK EASTWARD OVERNIGHT BRINGING MORE POTENTIAL RAIN TO THE AREA LATER TONIGHT. AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN LATE TONIGHT...ESPECIALLY ACROSS NORTHEAST IOWA WHERE FLASH FLOOD GUIDANCE NUMBERS ARE QUITE LOW. WILL HOLD OFF ON ANY WATCHES AT THIS TIME AS THIS AFTERNOONS HEAVY RAINFALL HAVE BEEN CONFINED TO JUST A FEW COUNTIES...BUT WILL MENTION THE POSSIBILITY OF HEAVY RAINS IN THE NORTHEAST IOWA ZONES. WILL KEEP WET FORECAST GOING INTO MONDAY NIGHT AS FRONT REMAINS IN THE VICINITY. SEVERE THREAT SHOULD SHIFT TO OUR EAST MONDAY. RAIN CHANCES SHOULD TAPER OFF MONDAY NIGHT WITH ONLY A FEW SHOWERS REMAINING ACROSS THE EAST TUESDAY MORNING. GUIDANCE TEMPERATURES LOOK REASONABLE AND GENERALLY HAVE USED A BLEND OF FWC/FAN NUMBERS. COORDINATED WITH DMX/MPX. .LSE...NONE. RABERDING
In the hours before
Special weather statement, May 16, 10:11 AM CDT, 5 hours 29 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1011 AM CDT SUN MAY 16 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY AND TONIGHT... A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE MOVING EAST TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY. THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA. ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT. COOK
Special weather statement, May 16, 10:40 AM CDT, 5 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162105- HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT. NATIONAL WEATHER SERVICE LA CROSSE WI 1040 AM CDT SUN MAY 16 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY AND TONIGHT... A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE MOVING EAST TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY. THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT. COOK
Special weather statement, May 16, 10:40 AM CDT, 5 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162105- HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT. NATIONAL WEATHER SERVICE LA CROSSE WI 1040 AM CDT SUN MAY 16 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY AND TONIGHT... A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE MOVING EAST TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY. THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT. COOK
Special weather statement, May 16, 2:32 PM CDT, 1 hour 8 minutes before
IAZ008-009-018-019-162030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 232 PM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORM WATCH FOR MITCHELL...HOWARD...FLOYD AND CHICKASAW COUNTIES HAS BEEN CANCELLED... AT 230 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM ACTIVITY WHICH AFFECT THE AREA HAS MOVED TO THE EAST. THEREFORE... THE SEVERE THUNDERSTORM WATCH FOR MITCHELL... HOWARD... FLOYD AND CHICKASAW HAS BEEN CANCELLED. COOK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:55 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 60 min |
| May 16, 1:18 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 57 min |
| May 16, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 62 min |
| May 16, 2:05 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 55 min |
| May 16, 2:14 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 66 min |
| May 16, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| May 16, 5:08 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 10 hr |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 71 min |
| May 16, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 68 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.